Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 17, 2021Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 17, 2021, 8:28 PM MST for Cochise County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 8:28 PM MST (03:28 UTC)
Expired
Jul 17, 2021, 9:00 PM MST
In force
32 min
Issued by
NWS Tucson, AZ

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 93 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2570 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

672 
WWUS85 KTWC 180328
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
828 PM MST Sat Jul 17 2021
 
AZZ508-512-180400-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
828 PM MST Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY
UNTIL 900 PM MST...

At 828 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Willcox, moving north at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Willcox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3219 10957 3205 10982 3229 10998 3239 10966
TIME...MOT...LOC 0328Z 169DEG 29KT 3217 10976 

$$

Singer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 17, 2:00 PM MST, 6 hours 28 minutes earlier.

Area forecast discussion, Jul 17, 2:00 PM MST, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Sat Jul 17 2021

.SYNOPSIS...Daily scattered showers and thunderstorms will continue
across parts of Arizona the next seven days with high temperatures
remaining below normal.

&&

.DISCUSSION...Convection developing as expected with the exception
of the storms in western Pima county and those are showing little to
no movement. Not a problem at the moment as rain rates are
reasonable. Development will continue through the afternoon primarily
over elevated terrain and this evening off of any outflows bouncing
around. Storms will likely shade themselves out with the anvils
preceding the storms due to a lack of directional shear, so travel
from their source areas will likely be limited. Main concern this
afternoon/evening would be flooding due to stationary heavy rain
producers or storms training over the same area. Some potential for
isolated overnight convection but it does not look to be as much as
we have seen on recent nights.

Sunday we will no longer be under the suppressive influence of the
departed inverted trough so we will have a moderately unstable
airmass under a moist SE flow. The Tucson model sounding does show a
bit of an inversion that will need to be forced through and anvil
shading will continue to be an issue. Storms will develop in the
favored higher terrain areas south and east of Tucson, we will just
need to see how much outflow interaction we get from there.

Monday things look a little better with a some indication of an
inverted trough approaching. Model soundings look plenty moist and
unstable with a bit more directional shear through the vertical
column. However with the greater directional shear combined with a
rather light speed profile, storms are more likely to be slow movers
or anchored over the terrain raising the threat of flooding.

Tuesday through Saturday the mid level high center moves to near the
Four-Corners area with a favorable east to southeast flow and PW
values supportive of continued daily rounds of convection. There is
some indication of weak waves moving through from time to time
although it is much too soon to try to time anything like that, but
they should be good for variations in the amount, intensity and
location of the convection from day to day.

&&

.AVIATION...Valid through 19/00Z.
SCT-BKN clouds at 8k-12k ft MSL til 18/04Z, then gradually becoming
SCT clouds at 11k-15k ft MSL tonight. SCT-BKN clouds at 8k-12k ft MSL
again Sunday aft 18Z. Scattered to numerous SHRA/TSRA continue this
afternoon and persist through the evening hours before diminishing
overnight. Additional SHRA/TSRA then expected once again Sunday
afternoon. Wind gusts to 45 kts possible near any TSRA along with
MVFR conditions and mountain obscurations. Otherwise, SFC wind
generally less than 12 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...There will be a good chance of showers and
thunderstorms across most of southeast Arizona the next week. Gusty
outflow winds will be the primary concern with the daily storms. Min
RH values will be in the 25-35 percent range at the lower elevations,
with higher values in the mountains. 20-foot winds will generally be
less than 15 mph and follow normal diurnal trends when not
influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia
Aviation...Lader
Fire Weather....Lader

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 17, 6:50 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
650 PM MST Sat Jul 17 2021

AZZ508-513-180215-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
650 PM MST Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 715
PM MST...

At 649 PM MST, Doppler radar was tracking a strong thunderstorm near
Pearce-Sunsites, or 24 miles east of Benson, moving north at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pearce-Sunsites.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3184 10985 3184 10994 3198 11003 3198 10986
TIME...MOT...LOC 0149Z 164DEG 5KT 3188 10991
Special weather statement, Jul 17, 8:04 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
804 PM MST Sat Jul 17 2021

AZZ508-509-511-180345-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
804 PM MST Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM AND NORTH
CENTRAL COCHISE COUNTIES UNTIL 845 PM MST...

At 804 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Willcox, moving northwest at 25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Fort Grant, Mount Graham and Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3245 10955 3234 10976 3258 11003 3279 10978
TIME...MOT...LOC 0304Z 149DEG 20KT 3246 10972

Singer
Special weather statement, Jul 17, 8:28 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
828 PM MST Sat Jul 17 2021

AZZ508-512-180400-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
828 PM MST Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY
UNTIL 900 PM MST...

At 828 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Willcox, moving north at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Willcox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3219 10957 3205 10982 3229 10998 3239 10966
TIME...MOT...LOC 0328Z 169DEG 29KT 3217 10976

Singer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:50 PM MSTSpecial Weather StatementTWCCochise25 min
Jul 17, 8:04 PM MSTSpecial Weather StatementTWCGraham41 min
Jul 18, 6:19 AM MSTSpecial Weather StatementTWCSanta Cruz41 min
Jul 18, 7:55 AM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Jul 18, 11:57 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 18, 1:00 PM MSTAreal Flood AdvisoryTWCGraham109 min
Jul 18, 1:28 PM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz11 hr
Jul 18, 2:36 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 18, 3:05 PM MSTSevere Thunderstorm WarningTWCGraham40 min
Jul 18, 3:36 PM MSTAreal Flood AdvisoryTWCGraham114 min
Jul 18, 4:08 PM MSTFlash Flood Warning Considerable damage threatTWCGreenlee112 min
Jul 18, 4:10 PM MSTSpecial Weather StatementTWC35 min
Jul 18, 4:16 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee119 min
Jul 18, 4:21 PM MSTAreal Flood AdvisoryTWCGraham114 min
Jul 18, 4:36 PM MSTFlash Flood Warning Considerable damage threatTWCGraham, Greenlee3 hr
Jul 18, 4:45 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 18, 4:50 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Jul 18, 4:58 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.